Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 3, 2018, 11:30 AM MST for Cibola County, McKinley County, New Mexico. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2018, 11:30 AM MST (18:30 UTC)
- Expired
- Jun 3, 2018, 12:15 PM MST
- In force
- 45 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cibola County, NM, McKinley County, NM
The radar
The Albuquerque radar (KABX), 90 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 11:59 AM MST | HAIL 0.88 | 11 Ssw San Rafael, NM | |
| Jun 3, 12:21 PM MST | TORNADO | 5 S San Fidel, NM | |
| Jun 3, 12:25 PM MST | HAIL 1.75 | 5 S San Fidel, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WUUS55 KABQ 031830
SVRABQ
NMC006-031-031915-
/O.NEW.KABQ.SV.W.0098.180603T1830Z-180603T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1230 PM MDT SUN JUN 3 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Eastern Cibola County in west central New Mexico...
East central McKinley County in west central New Mexico...
* Until 115 PM MDT.
* At 1229 PM MDT, a severe thunderstorm was located 18 miles south of
Grants, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grants, Laguna Pueblo, Cubero, Cebolletita, McCartys,
Skyline-Ganipa, New Laguna, San Fidel, San Mateo and Seama.
This includes Interstate 40 between Mile Markers 84 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3474 10795 3483 10809 3540 10765 3508 10729
TIME...MOT...LOC 1829Z 224DEG 38KT 3490 10792
HAIL...1.50IN
WIND...60MPH
$$
331 follow-up statement
465
WWUS55 KABQ 031901
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
101 PM MDT SUN JUN 3 2018
NMC031-031908-
/O.CAN.KABQ.SV.W.0098.000000T0000Z-180603T1915Z/
McKinley-
101 PM MDT SUN JUN 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCKINLEY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central New Mexico.
LAT...LON 3485 10782 3493 10792 3523 10766 3502 10745
TIME...MOT...LOC 1858Z 230DEG 24KT 3499 10776
$$
NMC006-031915-
/O.CON.KABQ.SV.W.0098.000000T0000Z-180603T1915Z/
Cibola-
101 PM MDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR NORTHEASTERN CIBOLA COUNTY...
At 1258 PM MDT, a severe thunderstorm was located near McCartys, or
12 miles southeast of Grants, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cubero, McCartys, Skyline-Ganipa, San Fidel, Seama, Acomita, North
Acomita Village, Acomita Lake and Paraje.
This includes Interstate 40 between Mile Markers 89 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3485 10782 3493 10792 3523 10766 3502 10745
TIME...MOT...LOC 1858Z 230DEG 24KT 3499 10776
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:44 AM MST, 46 minutes earlier.
Area forecast discussion, Jun 3, 10:44 AM MST, 46 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1144 AM MDT Sun Jun 3 2018 .AVIATION... 18Z TAF CYCLE Upper low vcnty Four Corners at 18Z to track over CO and nrn NM next 12-18 hrs. Expect broad swath of showers and tstms stretching in an arc from near E33 to KSXU and KSRR at 17Z to continue moving e, with addtional development over wrn/central NM aft 19Z. Generally VFR but cigs/vsbys lowering briefly to MVFR or IFR and obscuring terrain in convection. Some storms may be strong to severe with hail and wind gusts to 45-50kts. Convection may evolve into a large area of rain with embedded storms over portions of ern NM aft 00Z but forecast models not at all in agreement where this activity will be focused. Clearing and drying from west to east over the state aft 04/12Z. && .PREV DISCUSSION...343 AM MDT Sun Jun 3 2018... .UPDATE... We decided to cancel the Wind Advisory for the Middle Rio Grande Valley, because winds are weakening, Clines Corners is no longer gusting, and the pressure gradient between central and eastern areas is trending weaker. 44 && .PREV DISCUSSION...330 AM MDT Sun Jun 3 2018... .SYNOPSIS... As an upper level low pressure system crosses the central and southern Rockies, there is a slight risk of severe thunderstorms from the Continental Divide to the east slopes of the central mountain chain this afternoon and evening. Some storms will be capable of producing over an inch of rain in less than an hour with a risk of localized drainage problems across central and southeast areas. Recent burn scars, including those from ongoing fires, will be especially susceptible to flash flooding. After cooler temperatures today, temperatures will rebound during the work week and it will get hot again as a ridge of high pressure crosses. The hottest day of the week looks to be Wednesday, when highs will climb around 5 to 15 degrees above normal. The ridge will shift to the east enough during the latter half of the week to steer some moisture for thunderstorms over northern and central New Mexico. && .DISCUSSION... The best CAPE looks to favor the continental divide southeastward across the central valley and south central mountains this afternoon and evening. Peak values reach almost 2000 J/KG across south central areas. Given a favorable shear profile and ample low level moisture, the slight risk for severe thunderstorms seems appropriate. For a few days models have continuously indicated the Albuquerque metro area and central mountains will be favored for locally heavy rainfall this afternoon. Different models then diverge on what direction the heavy rain area will move this evening, either toward east central areas, or more toward south central and southeast areas. Drier air will filter swiftly across the area from the west on Monday as the upper low exits the CO Rockies onto the great plains. There could be a few stray showers and storms across the mountains, but they won't be able to produce much rain. As the axis of the upper ridge shifts over the TX panhandle during the latter half of the week, an upper level trough will establish over the west coast. This will funnel some elevated moisture northward over the forecast area with a chance for showers and thunderstorms each afternoon and evening through the end of the week. Coverage will be hit or miss though, and as is typical this time of year some cells are likely to produce more in the way of wind than rain. 44 && .FIRE WEATHER... A significant increase in moisture over the past 24 hours, with many places showing a 20 to 30 degree dewpoint temperature increase. This is thanks to the backdoor cold front that raced south Saturday across the east, then blasted through the central mountain gaps and canyons overnight. It has already topped the Continental Divide and heading straight into AZ early this morning. The upper level trough over AZ will cross NM this afternoon into tonight, producing lift and instability. All the ingredients then are present to produce showers and thunderstorms today through tonight, moving from west to east across NM. Showers and an isolated thunderstorm have already formed along the frontal boundary from the AZ border to the Divide. Isolated severe weather is a pretty good bet as well this afternoon and evening over western and central areas, with significant directional shear throughout the atmosphere. Highs will be 5 to 10 degrees cooler today than Saturday. Vent rates will be mostly good or better, except fair to locally poor along the east slopes of the central mountains onto the eastern highlands. Minimum RH today will be up to 30 percent higher, expect west of the Divide where minimum RH will be 10 to 15 percent. This is where a few dry storms could be found today. The ridge of high pressure will quickly build again next week. Monday will be drier and warmer, with Tuesday and Wednesday dry and hot once again. Temperatures will rise above, then well above normal while minimum humidities crash back into the teens and single digits. A few lingering storms may develop Monday over the central mountain peaks, then bone dry for Tuesday and Wednesday. High and isolated Super Haines values are expected. The lack of wind will prevent widespread critical fire weather conditions. The upper ridge will shift east later next week, opening the door for some moisture to advect north into NM. This will provide the opportunity for isolated to perhaps scattered showers and storms. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 3, 3:15 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 415 AM MDT Sun Jun 3 2018 NMZ501>540-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 415 AM MDT Sun Jun 3 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from the continental divide region of western New Mexico eastward onto the central high plains this afternoon and evening. Large hail and damaging winds will be the main threat. Some storms will also be capable of producing heavy rain at rates over 1 inch per hour with a risk of flash flooding. Heavy rain on very dry soil can result in heavy runoff and drainage problems, but the greatest risk of flash flooding will be in urban areas of central New Mexico and also on recent burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening mainly from the continental divide eastward to the Pecos River Valley of eastern New Mexico. 44
In the hours before
Special weather statement, Jun 3, 10:38 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1138 AM MDT SUN JUN 3 2018
NMZ530>537-031815-
Roosevelt County-Union County-Eastern San Miguel County-Harding
County-Guadalupe County-Curry County-Quay County-De Baca County-
1138 AM MDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
SAN MIGUEL...SOUTHEASTERN HARDING...NORTHEASTERN DE BACA...QUAY...
NORTHWESTERN CURRY...SOUTH CENTRAL UNION AND NORTHEASTERN GUADALUPE
COUNTIES UNTIL 1215 PM MDT...
At 1135 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Variadero to 8 miles
southwest of Taiban. Movement was north at 110 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Quay, Tucumcari, Logan, San Jon, House, Ragland, Montoya, Glenrio,
Conchas Lake State Park and Conchas Dam.
This includes Interstate 40 between Mile Markers 299 and 373.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3433 10410 3535 10438 3612 10348 3540 10304
3511 10304
TIME...MOT...LOC 1735Z 198DEG 94KT 3525 10437 3437 10414
33Special weather statement, Jun 3, 11:20 AM MST, 10 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1220 PM MDT SUN JUN 3 2018 NMZ506-507-031900- West Central Mountains-West Central Highlands- 1220 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES UNTIL 100 PM MDT... At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of McCartys, or 15 miles south of Grants, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Grants, Laguna Pueblo, Cubero, McCartys, Skyline-Ganipa, New Laguna, San Fidel, San Mateo, Seama and Acomita. This includes Interstate 40 between Mile Markers 82 and 115. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3474 10797 3487 10812 3539 10767 3507 10727 TIME...MOT...LOC 1820Z 224DEG 38KT 3492 10787 33
Special weather statement, Jun 3, 11:24 AM MST, 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1224 PM MDT SUN JUN 3 2018 NMZ501-504-031900- Northwest Plateau-Northwest Highlands- 1224 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN JUAN COUNTY UNTIL 100 PM MDT... At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Lake Valley, or 35 miles southwest of Bloomfield, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern San Juan County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3608 10829 3621 10844 3660 10818 3634 10778 TIME...MOT...LOC 1823Z 224DEG 38KT 3623 10823 33
Special weather statement, Jun 3, 11:26 AM MST, 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1226 PM MDT SUN JUN 3 2018 NMZ501-504-506-031900- Northwest Plateau-West Central Mountains-Northwest Highlands- 1226 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKINLEY AND SOUTH CENTRAL SAN JUAN COUNTIES UNTIL 100 PM MDT... At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm over Crownpoint, moving northeast at 45 mph. Winds in excess of 40 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Crownpoint, Pueblo Pintado and Chaco Canyon. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3558 10814 3571 10830 3622 10787 3592 10752 TIME...MOT...LOC 1826Z 224DEG 38KT 3572 10814 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:38 AM MST | Special Weather Statement | ABQ | Quay | 37 min |
| Jun 3, 11:20 AM MST | Special Weather Statement | ABQ | Cibola | 40 min |
| Jun 3, 11:24 AM MST | Special Weather Statement | ABQ | San Juan | 36 min |
| Jun 3, 11:26 AM MST | Special Weather Statement | ABQ | McKinley | 34 min |
| Jun 3, 12:15 PM MST | Tornado Warning | ABQ | Cibola | 30 min |
| Jun 3, 12:21 PM MST | Special Weather Statement | ABQ | Valencia | 24 min |
| Jun 3, 12:25 PM MST | Special Weather Statement | ABQ | San Juan | 50 min |
| Jun 3, 12:38 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 12:38 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, Socorro, Valencia | 52 min |
| Jun 3, 12:44 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 12:48 PM MST | Special Weather Statement | ABQ | De Baca | 27 min |
| Jun 3, 12:51 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval | 39 min |
| Jun 3, 1:13 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro | 3 hr |
| Jun 3, 1:30 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 1:34 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval, Socorro, Valencia | 56 min |
| Jun 3, 1:57 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola | 3 hr |
| Jun 3, 2:04 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 116 min |
| Jun 3, 2:16 PM MST | Special Weather Statement | ABQ | Bernalillo | 44 min |
| Jun 3, 2:17 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 3 hr |
| Jun 3, 2:25 PM MST | Severe Thunderstorm Warning | ABQ | Socorro | 65 min |
| Jun 3, 2:26 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 4 hr |
| Jun 3, 2:29 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 61 min |
| Jun 3, 2:53 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Torrance | 67 min |
| Jun 3, 2:58 PM MST | Special Weather Statement | ABQ | Santa Fe | 47 min |
| Jun 3, 3:07 PM MST | Severe Thunderstorm Warning | ABQ | Socorro | 68 min |
| Jun 3, 3:27 PM MST | Areal Flood Advisory | ABQ | Valencia | 3 hr |
| Jun 3, 3:27 PM MST | Severe Thunderstorm Warning | ABQ | Torrance | 63 min |
| Jun 3, 3:52 PM MST | Tornado Warning | ABQ | Torrance | 23 min |
| Jun 3, 4:04 PM MST | Special Weather Statement | ABQ | Torrance | 41 min |
| Jun 3, 4:16 PM MST | Special Weather Statement | ABQ | Socorro | 44 min |
| Jun 3, 4:22 PM MST | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 16 min |
| Jun 3, 4:58 PM MST | Special Weather Statement | ABQ | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.